Too much of a common drug may be bad for elders, according to a study published in The Journal of the American Geriatrics Society. The cognitive function of adults 65 and older was adversely impacted by taking multiple medicines containing diphenhydramine, an anticholinergic drug found in common medicines like Benadryl®, Dramamine®, Sominex®, Tylenol PM®, and Zantac®.

Anticholinergics affect the activity of the brain and peripheral nervous system by blocking the neurotransmitter acetylcholine.They are effective as aids for sleep, acid reflux, asthma/bronchitis/allergy, depression, hypertension, congestive heart failure and other conditions.

But when an elder takes multiple medicines containing this drug, 33% experienced cognitive deterioration. Overuse can also lead to confusion, poor coordination, dizziness, blurry vision and other symptoms.

Diphenhydramine is found in Benadryl®, Dramamine®, Excedrin PM®, Nytol®, Sominex®, Tylenol PM®, Unisom®; and such prescription names as Paxil®, Detrol®, Demerol® Elavil®, Zantac®.

There’s no reason to panic, but it is a good idea to keep your physician fully apprised of any over-the-counter drugs an elder takes in addition to those prescribed.